Stroke in Women During Long-Term Hormone Replacement Therapy Influencing Coagulation Systems
To the Editor:
We read with great interest the review of Bushnell et al.1 Since 2001 we encountered 4 women who experienced cerebral infarction during long-term hormone replacement therapy (HRT).2,3 We pointed out in our articles that their cerebral infarcts were attributable to HRT-mediated changes in the coagulation system. The review of Bushnell et al1 described that the precise mechanism of an estrogen-associated increase in risk for venous (as well as arterial) thrombotic events remains unknown despite accumulated evidences of hemostatic biomarkers change in a prothromboic direction. In our patients we observed depressed levels of protein C and S activity. Protein S activity returned to the normal range after cessation of HRT.3 The HRT-induced procoagulant state might be attributable to an interaction among subtle changes in the coagulation system. Based on our published findings, we strongly suggest that the level of protein C and S activity be monitored in women on long-term HRT to prevent the occurrence of stroke.
Bushnell CD, Hurn P, Colton C, Miller VM, Zoppo G, Elkind MSV, Stern B, Herrington D, Ford-Lynch G, Gorelick P, James A, Brown CM, Choi E, Bray P, Newby LK, Goldstein LB, Simpkins J. Advancing the study of stroke in women: summary and recommendations for future research from an NINDS-sponsored multidisciplinary working group. Stroke. 2006; 37: 2387–2399.